Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Paducah, KY

July 21, 2003Daviess County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 21, 2003, 12:44 PM CDT for Daviess County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 12:44 PM CDT (17:44 UTC)
Expired
Jul 21, 2003, 4:45 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Daviess County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 211744
FFWPAH
KYC059-212145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1244 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIESS COUNTY IN NORTHWEST KENTUCKY

* UNTIL 445 PM CDT

* AT 1235 PM CDT(1235 PM EST)...DOPPLER RADAR ESTIMATED THAT 4 TO 5 INCHES
  OF RAIN HAS FALLEN OVER THE NORTHERN AND EASTERN SECTIONS OF DAVIESS
  COUNTY IN KENTUCKY FROM THIS MORNING INTO THE EARLY AFTERNOON. RAINFALL
  REPORTS FROM COUNTY OFFICIALS AND COOPERATIVE OBSERVERS RANGED FROM ABOUT
  2 TO ALMOST 4 INCHES OF RAIN IN OWENSBORO. ADDITIONAL
  THUNDERSTORMS ARE LIKELY...ESPECIALLY DURING THE NEXT HOUR.
  ANOTHER 1 TO 3 INCHES OF RAIN IS POSSIBLE.  


* LOCATIONS IMPACTED INCLUDE OWENSBORO...KNOTTSVILLE...MASONVILLE
  AND MOSELEYVILLE

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3757 8709 3766 8733 3786 8726 3785 8719
          3778 8711 3783 8707 3789 8699 3784 8692
          3771 8684

$$
PS
1 follow-up statement
000 
WGUS73 KPAH 211929
FFSPAH
KYC059-212015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
208 PM CDT MON JUL 21 2003

...FLASH FLOOD WARNING FOR DAVIESS COUNTY IN KENTUCKY HAS BEEN 
CANCELLED...

AT 210 PM...DAVIESS COUNTY OFFICIALS REPORTED THAT THE FLOODING HAS 
ENDED AND THE WATER HAS RECEDED. 

COUNTY OFFICIALS REPORTED THE WORST OF THE FLOODING WAS ON THE EAST 
AND SOUTHEAST SIDE OF THE COUNTY...MOSTLY ALONG HIGHWAY 60 EAST OF 
OWENSBORO.

DOPPLER RADAR INDICATES THAT ISOLATED THUNDERSTORMS WERE DEVELOPING 
ALONG THE WABASH RIVER IN SOUTHWEST INDIANA. THERE IS A CHANCE THAT 
SOME OF THESE STORMS MAY MOVE INTO DAVIESS COUNTY AROUND 330 PM.

RESIDENTS SHOULD KEEP ALERT TO THE POSSIBILITY OF ADDITIONAL HEAVY 
RAINS THIS AFTERNOON AND EARLY EVENING.

$$
PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:35 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 21, 12:35 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CDT MON JUL 21 2003

PRIMARY FORECAST CONCERN IS PRECIPITATION CHANCES THIS EVENING
THROUGH TUESDAY.

AN UPPER LOW WAS POSITIONED JUST SOUTH OF JAMES BAY THIS MORNING. A
SERIES OF SHORTWAVE TROUGHS WERE PINWHEELING AROUND THIS FEATURE.
THE FIRST OF THESE...AND AN ASSOCIATED SURFACE COLD FRONT...HELPED
TO TOUCH OFF A THUNDERSTORM COMPLEX PRIMARILY OVER MY NORTHEAST WITH
A TRAILING LINE OF SCATTERED CONVECTION OVER MUCH OF THE REST OF THE
AREA. SKIES CLEARED OUT A BIT BETTER THAN EXPECTED IN MOST AREAS
FROM THE LATE MORNING INTO THE EARLY AFTERNOON. ANTICIPATE BY LATE
AFTERNOON THE RESULTANT MORE ABUNDANT SUNSHINE WILL HELP SPAWN
SCATTERED DIURNAL THUNDERSTORMS. THESE SHOULD CARRY INTO THE EVENING
HOURS AND BEGIN TO DISSIPATE AFTER SUNSET...ESPECIALLY IN AREAS
STILL IN ADVANCE OF THE SURFACE FRONT.

THE UPPER LOW IS PROJECTED TO DEEPEN AND BECOME MORE AMPLIFIED BY
TUESDAY PLACING A LONGWAVE TROUGH OVER THE UPPER MISSISSIPPI VALLEY.
ELEVATED CONVECTION IS STILL ANTICIPATED TO DEVELOP ALONG THIS
TROUGH AS IT PROGRESSES INTO AND THROUGH THE REGION. USING THE
TIMING OF THE AXIS OF THIS TROUGH AS THE END TIME OF THE
PRECIP...WILL HAVE MENTION OF SCATTERED SHRA/TSRA ALL AREAS THROUGH
00Z WEDNESDAY...AND THEN THROUGH 06Z WEDNESDAY IN THE EAST.

DRY WEATHER STILL LOOKS TO BE THE PATTERN WE HEAD INTO TROUGH THE
EARLY PART OF THE UPCOMING WEEKEND. A GENERAL WARMING TREND SHOULD
BE ON TAP FROM TUESDAY INTO SATURDAY AS THE COOL NORTHWEST FLOW
PATTERN MOVES EAST AND THE CENTER OF SURFACE HIGH PRESSURE MOVES
EAST.

SUNDAY THE UPPER HIGH OVER THE WESTERN U.S. RETROGRADES FARTHER WEST
ALLOWING FOR A RETURN TO NORTHWEST FLOW OVER THE FORECAST AREA WITH
PRECIPITATION CHANCES RETURNING TO THE AREA.

FOR DAY 7...NORTHWEST FLOW CONTINUES ON MONDAY. LATEST GFS SUGGESTS
THAT SUNDAY/S WEATHER WILL BE EXITING THE REGION SUNDAY NIGHT
YIELDING A DRY MONDAY. GIVEN THE UNCERTAINTY OF THE TIMING OF
FEATURES IN NORTHWEST FLOW...ESPECIALLY ON DAY 7...WILL PLACE A LOW
CHANCE POPS FOR CONVECTION ON MONDAY AS WELL AS CONFIDENCE IS A DRY
FORECAST IS LOW.

.PAH...NONE.

DFS
Hazardous weather outlook, Jul 21, 12:02 PM CDT, 42 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND SHOULD
INCREASE IN BOTH COVERAGE INTENSITY...ESPECIALLY OVER SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ISOLATED
THUNDERSTORMS REMAIN A POSSIBILITY OVER SOUTHEAST MISSOURI AS WELL.
SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS WEST
KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE MAIN
HAZARDS. THE STORMS ARE EXPECTED TO DIMINISH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A BRIEF REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY...
ANOTHER CHANCE WILL ROLL IN ON TUESDAY IN ASSOCIATION WITH AN
UPPER-LEVEL DISTURBANCE BEHIND THE FRONT. WHILE WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...SOME OF THE STORMS COULD PRODUCE
MARGINALLY SEVERE HAIL.

LATE IN THE FORECAST PERIOD...THERE IS ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA AND WESTERN KENTUCKY THIS AFTERNOON AND EARLY THIS EVENING.

In the hours before

Special weather statement, Jul 21, 8:38 AM CDT, 4 hours 6 minutes before
ILZ077-078-083-087-INZ081-082-085>088-KYZ014-018-019-211430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
838 AM CDT MON JUL 21 2003

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWEST INDIANA...

AT 835 AM...A STRONG THUNDERSTORM WAS JUST SOUTH OF NEW
HARMONY...MOVING SOUTHEAST AT 30 MPH. THROUGH 930 AM...THIS STORM
WILL MOVE BETWEEN MOUNT VERNON AND BLAIRSVILLE. THIS INCLUDES THE
OLIVER AREA. ANOTHER STORM INTENSIFYING JUST SOUTHEAST OF OWENSVILLE
WILL TRACK ACROSS THE FORT BRANCH AND HAUBSTADT AREAS IN SOUTHERN
GIBSON COUNTY...AND AFFECT SOUTHEAST GIBSON COUNTY...INTO NORTHERN
WARRICK COUNTY...INCLUDING THE CITIES OF SOMERVILLE AND
MACKEY...BUCKSKIN AND LYNNVILLE. THE STORMS MAY PRODUCE PEA TO
MARBLE SIZE HAIL...AND GUSTY WIND 30 TO 40 MPH...WHICH COULD BRING
DOWN SOME SMALL TREE LIMBS.
Special weather statement, Jul 21, 9:15 AM CDT, 3 hours 29 minutes before
KYZ015-016-019>021-211515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CDT MON JUL 21 2003

...STRONG THUNDERSTORMS MOVING ACROSS THE PENNYRILE REGION OF WEST
KENTUCKY...

AT 915 AM...DOPPLER RADAR DETECTED STRONG THUNDERSTORMS JUST WEST OF
MADISONVILLE...AND SOUTHWEST OF OWENSBORO...MOVING SOUTHEAST AT 30
MPH. THROUGH 1000 AM...THE STORMS ARE EXPECTED TO AFFECT MADISONVILLE
AND EARLINGTON...CALHOUN AND MOSELEYVILLE. THIS INCLUDES MUCH OF
MCLEAN...CENTRAL AND EASTERN HOPKINS...SOUTHERN DAVIESS...AND
MUHLENBERG COUNTIES. THE STORMS MAY PRODUCE WINDS 35 TO 50
MPH...WHICH COULD BRING DOWN SOME TREE LIMBS. SMALL HAIL IS ALSO
POSSIBLE.
Special weather statement, Jul 21, 9:50 AM CDT, 2 hours 54 minutes before
INZ088-KYZ019-020-211545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CDT MON JUL 21 2003

...STRONG THUNDERSTORM MOVING INTO THE OWENSBORO AREA...

AT 950 AM...A STRONG THUNDERSTORM WAS JUST NORTHWEST OF THE
OWENSBORO AREA...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL PASS
ACROSS THE OWENSBORO AREA THROUGH 1045 AM...AS WELL AS EXTREME
SOUTHERN SPENCER COUNTY IN INDIANA. THE STORM WILL PRODUCE VERY
HEAVY RAINFALL...FREQUENT LIGHTNING...AND POSSIBLY HAIL UP TO 1/2
INCH IN DIAMETER. GUSTY WINDS WILL ALSO BE POSSIBLE AT TIMES.
Local storm report, Jul 21, 11:14 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    2E OWENSBORO              KY   0.75 INCH HAIL
07/21/03   DAVIESS                        PENNY SIZE HAIL REPORTED
                                          BY THE PUBLIC.
Local storm report, Jul 21, 11:41 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    OWENSBORO                 KY   1.75 INCH HAIL
07/21/03   DAVIESS
Local storm report, Jul 21, 11:41 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    OWENSBORO                 KY   1.75 INCH HAIL
07/21/03   DAVIESS                        RELAYED TO WBKR RADIO
                                          TIME ESTIMATED.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:58 AM CDTSevere Thunderstorm WarningPAHDaviess32 min
Jul 21, 12:45 PM CDTSevere Thunderstorm WarningPAHChristian45 min
Jul 21, 1:14 PM CDTSevere Thunderstorm WarningPAHTodd46 min
Jul 21, 1:26 PM CDTSevere Thunderstorm WarningPAHChristian34 min
Jul 21, 1:30 PM CDTTornado WarningPAHTodd30 min
Jul 21, 1:57 PM CDTTornado WarningPAHTodd33 min
Jul 21, 3:19 PM CDTSevere Thunderstorm WarningPAHChristian, Todd41 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.